Epilepsy drug may cause eye damage

Children with epilepsy taking the drug vigabatrin to control seizures may end up with retinal damage, according to new findings.


Researchers in Oman studied 21 epileptic children receiving 25-114 mg/kg of vigabatrin daily. The average duration of drug treatment was nearly 36 months (with a range of 6-85 months).


Among these children, four developed eye changes, including retinal pigmentation, hypopigmented retinal spots and optic nerve damage. The investigators also observed abnormal vision in 16 of the children.


The researchers warn that, based on their findings, physicians should carefully weigh the risks and benefits before prescribing vigabatrin, and that patients should have regular eye examinations and tests every three to six months (Arch Dis Child, 2001; 85: 469-73).

What Doctors Don't Tell You Written by What Doctors Don't Tell You

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

From Body+Mind+Spirit

TRANSFORM YOUR LIFE?

Get the know the Internet's Longest-Running Wellness Program. You owe it to yourself!